Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 85, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 31, 2007, 10:24 AM CDT for Osage County, Shawnee County, Kansas. It took effect at Jul 31, 2007, 10:29 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2007, 10:24 AM CDT (15:24 UTC)
- In effect from
- Jul 31, 2007, 10:29 AM CDT
- Expired
- Jul 31, 2007, 1:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 46 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 311529
FFWTOP
KSC139-177-311830-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1024 AM CDT TUE JUL 31 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
OSAGE COUNTY IN EAST CENTRAL KANSAS...
SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 130 PM CDT
* AT 1021 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A COMPLEX OF THUNDERSTORMS WITH VERY HEAVY RAIN FROM THE TOPEKA
VICINITY SOUTH TOWARD MELVERN. THE THUNDERSTORMS WERE SLOWLY TO THE
NORTH. RADAR INDICATED RAINFALL RATES IN THE 1 TO 2 INCH PER HOUR
RANGE. PORTIONS OF OSAGE COUNTY RECEIVED HEAVY RAINS EARLIER THIS
MORNING CREATING SATURATED GROUNDS.
* LOCATIONS IMPACTED INCLUDE...
POMONA STATE PARK...
PAULINE...
SILVER LAKE...
SCRANTON...
ROSSVILLE...
RICHLAND...
QUENEMO...
POMONA LAKE...
OVERBROOK...
OSAGE CITY...
LYNDON...
CARBONDALE...
BURLINGAME...
AUBURN...
TOPEKA...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 162 AND 188.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 157 AND 168.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 348 AND 355.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3858 9589 3843 9576 3843 9551 3903 9550
3907 9560 3921 9561 3922 9601 3910 9602
3907 9592 3901 9591
$$1 follow-up statement
000
WGUS73 KTOP 311831
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
130 PM CDT TUE JUL 31 2007
KSC139-177-311841-
SHAWNEE-OSAGE-
130 PM CDT TUE JUL 31 2007
...THE FLASH FLOOD WARNING EXPIRED AT 130 PM CDT FOR OSAGE AND
SHAWNEE COUNTIES...
A CHECK WITH LAW ENFORCEMENT INDICATES THAT THERE WERE NO PROBLEMS
WITH WATER OVER ROADWAYS AND THUS THE FLASH FLOOD WARNING ISSUED
EARLIER HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATES THAT A CLUSTER OF SHOWERS WITH ISOLATED
THUNDERSTORMS WAS OVER SOUTHERN PORTIONS OF SHAWNEE AND NORTHERN
PORTIONS OF OSAGE COUNTY. THIS AREA OF SHOWERS WAS DRIFTING TO THE
SOUTH AND COULD PRODUCE SOME ADDITIONAL RISES IN AREA CREEKS BUT
THESE ARE EXPECTED TO STAY WITHIN BANKS. SOME PONDING OF WATER ON
ROADWAYS WILL ALSO BE POSSIBLE.
LAT...LON 3858 9589 3843 9576 3843 9551 3903 9550
3907 9560 3921 9561 3922 9601 3910 9602
3907 9592 3901 9591
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:00 AM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 31, 9:00 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATE TO REISSUE WATCH NATIONAL WEATHER SERVICE TOPEKA KS 900 AM CDT TUE JUL 31 2007 .DISCUSSION... CONVECTION HAS INCREASED DURING THE LATE NIGHT/EARLY MORNING HOURS AHEAD OF SHORTWAVE/MCV HEADING INTO NORTH CENTRAL KANSAS. WIND FLOW LIGHT ALOFT BUT PROVIDING SOME ISENTROPIC LIFT/WEAK WARM ADVECTION OVER EASTERLY FLOW AT THE SURFACE. AS PER PAST FEW DAYS LOW LEVEL VERY MOIST...PRECIPITABLE WATERS AROUND 1.75 TO 2.00 INCHES SO AGAIN VERY PROFICIENT WATER PRODUCERS. ACTIVITY MAY DIMINISH SOME THIS AFTERNOON BUT STILL POTENTIAL FOR HEAVY RAIN. WITH MORE WIDESPREAD ACTIVITY EARLY ON HAVE REISSUED FLASH FLOOD WATCH AND PUSHED IT A FEW COUNTIES EAST. LOCAL HEAVY RAIN WILL STILL BE POSSIBLE EVEN OUT OF THE WATCH AREA. PF && .PREVIOUS DISCUSSION... 345 AM CDT TUE JUL 31 2007 CONVECTION HAS DEVELOPED AGAIN OVERNIGHT ACROSS NORTH CENTRAL TO EAST CENTRAL KANSAS. PROFILERS AND WATER VAPOR SHOW THE PRESENCE OF A WEAK WAVE OR MCV OVER NORTHWEST KANSAS. BAND OF THUNDERSTORMS HAS BEEN ONGOING AND DRIFTING SLOWLY EAST. FURTHER EAST IN OUR CWA WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED ON THE EDGE OF THE 850-700MB THETA AXIS AND IN AREA OF WEAK ISENTROPIC LIFT AND FRONTOGENESIS THIS MORNING. WEAK LOW LEVEL JET THIS MORNING PUMPING HIGH PWS INTO CENTRAL KANSAS THIS MORNING WILL KEEP FLASH FLOOD WATCH GOING THROUGH 7 AM THIS MORNING. HAVE MAINTAINED HIGHEST POPS IN THE THETA AXIS THIS MORNING IN THE SOUTH AND WEST PORTIONS OF THE CWA. THETA AXIS BECOMES MORE NORTH TO SOUTH ORIENTATED THIS AFTERNOON. PRESENCE OF THE WEAK WAVE AND H5 SHEAR AXIS WILL HELP SUPPORT SCATTERED CONVECTION AGAIN THIS AFTERNOON WITH LOCALLY HEAVY RAINFALL POSSIBLE. FOR TONIGHT MAINTAINED THE BETTER CHANCES FOR CONVECTION OUT IN THE THETA AXIS ACROSS NORTH CENTRAL KANSAS AND NEAR THE H5 SHEAR AXIS. A SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN PLAINS WEDNESDAY AND WEDNESDAY NIGHT AND DRAGS A FRONTAL BOUNDARY SOUTH INTO SOUTHERN NEBRASKA. FRONT LOOKS TO WASH OUT BEFORE IT GETS TO NORTHERN KANSAS BUT KEPT SMALL CHANCE FOR CONVECTION GOING FOR NOW AS BOUNDARY MAY SLIDE INTO THE NORTHERN CWA BEFORE STALLING NORTH OF INTERSTATE 70 ON THURSDAY. NO CHANGES TO THE EXTENDED THIS MORNING. 53 && .AVIATION... A GRADUAL INCREASE IN SHOWER ACTIVITY CONTINUES EARLY THIS MORNING ALONG A WEAK SURFACE CONFLUENCE LINE ACROSS EAST CENTRAL INTO NORTH CENTRAL KANSAS AND A POORLY DEFINED SHEAR AXIS ALOFT. ANTICIPATE ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE SW 2/3RDS OF THE REGION THROUGH MORNING. VISIBILITIES IN SEVERAL LOCATIONS HAVE REMAINED AT 4 TO 6 MILES WITH CEILINGS BECOMING PROGRESSIVELY LOWER FROM NORTH TO SOUTH CWA. EXPECT SIMILAR CONDITIONS TO PERSIST THROUGH MID MORNING BEFORE A GRADUAL IMPROVEMENT COMMENCES. FOR ADDITIONAL DETAILS...REFER TO SHORT TERM FORECAST DISCUSSION SECTION. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 00Z FOR AREAS GENERALLY ALONG AND WEST OF AN EMPORIA...ALMA...WESTMORELAND TO MARYSVILLE LINE. KSZ008>010-020>023-034>038-054 &&
Hazardous weather outlook, Jul 31, 9:13 AM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 913 AM CDT TUE JUL 31 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-011415- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 913 AM CDT TUE JUL 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH COVERS PORTIONS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS...GENERALLY ALONG AND WEST OF AN EMPORIA...ALMA TO MARYSVILLE LINE. AREAS OF HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. THE WATCH IS IN EFFECT INTO THE EARLY EVENING HOURS. OVER THE REST OF THE AREA...SCATTERED THUNDERSTORMS WILL BE POSSIBLE. SLOW MOVEMENT OF ANY OF THESE STORMS ALONG WITH ABUNDANT LOW LEVEL MOISTURE WILL GIVE A CHANCE FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING. THUNDERSTORM ACTIVITY SHOULD DIMINISH SOME DURING THE LATE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Jul 31, 7:21 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 AM CDT TUE JUL 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM FLASH FLOOD 2 W OVERBROOK 38.78N 95.59W
07/31/2007 OSAGE KS TRAINED SPOTTER
HIGHWAY 56 FLOODED WEST OF OVERBROOK. WATER APPEARED 5-6
FEET DEEP ALONG SIDE OF ROAD. SPOTTER REPORTED 3.5 INCHES
OF RAINFALL WITHIN ABOUT AN HOUR AND A HALF.
&&
AWLocal storm report, Jul 31, 7:55 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 AM CDT TUE JUL 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLASH FLOOD OVERBROOK 38.78N 95.56W
07/31/2007 OSAGE KS TRAINED SPOTTER
THREE INCHES OF WATER HAD COLLECTED IN THE BASEMENT OF A
HOME...AND WATER WAS REPORTED TO BE FLOWING AROUND THE
HOME.
&&
EKLocal storm report, Jul 31, 8:43 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
843 AM CDT TUE JUL 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM FLASH FLOOD 6 ESE CLIFTON 39.53N 97.17W
07/31/2007 CLAY KS LAW ENFORCEMENT
6 INCH DEEP WATER FLOWING ACROSS HWY 9.
0834 AM FLASH FLOOD 4 SW CLYDE 39.55N 97.45W
07/31/2007 CLOUD KS LAW ENFORCEMENT
6 INCH DEEP WATER FLOWING ACROSS 260TH ROAD.
&&
EKLocal storm report, Jul 31, 8:48 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
848 AM CDT TUE JUL 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM HEAVY RAIN CLYDE 39.59N 97.40W
07/31/2007 M4.00 INCH CLOUD KS CO-OP OBSERVER
24 HOUR OBSERVATION WAS 4 INCHES OF PRECIPITATION.
&&
AWLocal storm report, Jul 31, 9:41 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
941 AM CDT TUE JUL 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD AGENDA 39.71N 97.43W
07/31/2007 REPUBLIC KS TRAINED SPOTTER
WATER OVER STATE HIGHWAY 148 IN AGENDA. ESTIMATED AT 1-2
FEET DEEP.
&&
AWLocal storm report, Jul 31, 9:54 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
954 AM CDT TUE JUL 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HEAVY RAIN CLYDE 39.59N 97.40W
07/31/2007 M5.61 INCH CLOUD KS TRAINED SPOTTER
RAINFALL TOTAL SO FAR THIS MORNING. 1.37 INCHES MEASURED
TO HAVE FALLEN BETWEEN APPROXIMATELY 845AM AND 945AM.
&&
EKThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:30 AM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| Jul 31, 6:04 AM CDT | Flash Flood Warning | TOP | Osage | 3 hr |
| Jul 31, 8:09 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Republic, Washington | 4 hr |
| Jul 31, 8:37 AM CDT | Flash Flood Watch | TOP | Clay, Cloud, Dickinson, Geary, Lyon, Marshall and 7 more | 7 hr |
| Jul 31, 10:10 AM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 3 hr |
| Jul 31, 12:44 PM CDT | River Flood Warning | TOP | Clay, Cloud | 20 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.